Texas, 2014

Drought in Texas, October 1 to 31, 2014

October 1 to 31, 2014 · NWS SJT · 10 events in 10 counties and zones

S. Drought Monitor, extreme drought conditions were reported across Haskell, Shackelford and Jones counties.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

According to the U.S. Drought Monitor, extreme drought conditions were reported across Haskell, Shackelford and Jones counties. Impacts of extreme drought included major crop failures, pasture losses and widespread water shortages or restrictions. Severe drought conditions existed north of Interstate 20 and across the Hill Country counties of Kimble and Mason. Impacts from severe drought included crop and pasture losses, water shortages and water restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 30, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Sep 30, 11:02 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1202 AM CDT WED OCT 1 2014

.AVIATION...
/06Z TAFS/
Expect VFR conditions at KSJT and KABI through the forecast
period. However, MVFR CIGS will develop across the KJCT, KBBD, and
KSOA terminals after 10Z. Some isolated showers and thunderstorms
have developed to the west of the forecast area, these are not
expected to affect any of the aforementioned terminals. Gusty
south winds will return to the San Angelo and Abilene areas
sometime after 14Z tomorrow morning. Winds will also become gusty
across the Brady, Junction, and Sonora areas, though not until
after 17Z.

&&

.PREV DISCUSSION... /ISSUED 620 PM CDT TUE SEP 30 2014/

AVIATION...
/00Z TAFS/
Gusty south winds are coming to an end as well as any chance of
seeing precipitation. VFR conditions are expected to prevail
across the KABI and KSJT terminals through the forecast period,
though gusty south winds will likely return early tomorrow
morning. Farther south and east MVFR CIGS are expected to develop
during the early morning hours. Since confidence has increased in
the development of low clouds across KJCT, KBBD, and KSOA, MVFR
CIGS were added after 10Z. Low clouds will likely scatter sometime
after 17Z tomorrow.

PREV DISCUSSION... /ISSUED 402 PM CDT TUE SEP 30 2014/

SHORT TERM...

/Tonight and Wednesday/

Isolated showers have been affecting the Big County this afternoon,
embedded within the mid-level moist axis streaming across the Lone
Star State from southwest to northeast. The RAP Mesoanalysis
indicates a narrow axis of MLCAPE values approaching 1500 J/kg
across the western counties this afternoon, but even the cu
development as been rather limited, suggesting a pretty strong cap.
We are seeing a bit more vertical development in the cu field over
the Trans-Pecos area, however, and any convection that develops may
drift into the southwest zones. Thus, the slight chance PoPs were
retained this evening, mainly west of a line from Ozona, to Robert
Lee, to Miller Creek Reservoir. Winds will be a few mph stronger
than what was observed last night and, combined with the increasing
low-level moisture, should support min temps in the mid to upper 60s.

On Wednesday, the thermal ridge axis will shift east, resulting in
850mb temps of 24-25C across the Big Country and Concho Valley by
peak heating. With low-level adiabatic lapse rates during the
afternoon hours, we should have little problem warming into the
lower 90s across much of the area. These warm temperatures may
strain the cap to its breaking point by late afternoon, so the
mention of showers and thunderstorms was retained after 20z (3 PM).
Coverage is expected to remain very limited, but any storms that
develop could be strong.

LONG TERM...

/Wednesday night through Monday/

Afternoon water vapor imagery shows a strengthening trough
progressing southeast across the Inter-mountain West, upper-level
moisture streaming northeast across west central Texas from Tropical
Depression Rachel, and a shortwave trough lifting northeast across
the Dakotas. A dryline observed in surface observations extends
south through the Texas Panhandle, with a few showers developing
ahead of this feature. Ahead of this dryline, southeasterly surface
winds continue to advect moisture into the region from the Gulf of
Mexico.

The trend in the model solutions the past few days has been to delay
the arrival of a cold front. This trend has continued today with the
GFS and ECMWF trending towards the NAM model. Convective
temperatures are expected to be reached tomorrow evening. With
sufficient moisture/good instability in place, shower and
thunderstorm development will be possible, mainly north and west of
a line from San Angelo to Baird. Forecast soundings show SBCAPEs in
excess of 2000 J/kg, around 20-25 Kts of 0-6km shear, and T/TD
spreads around 30 degrees F. With this type of environment, a few
strong thunderstorms will be possible.

With the arrival of the upper trough Thursday, a cold front will
cross the area during the day. For Thursday, moisture, instability,
and shear will increase ahead of the cold front, with forecast
soundings indicating convective temperatures being reached, and a
higher potential for strong thunderstorms/possibly a few severe/ if
frontal timing in the models are correct. Friday will feature cooler
temperatures, with highs near 80 degrees. Another disturbance will
cross the Central Plains this weekend sending a weak cold front
south. This front will stall across the area on Sunday, with
increasing surface moisture likely south of the front. However,
moisture return looks insufficient for shower development at this
time. Overall confidence is moderate in rain chances
Wednesday/Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  92  72  92  56 /  10  10  20  20   5
San Angelo 	 69  93  73  89  57 /  10   5  10  20  10
Junction 	 66  91  73  90  60 /   5   5   5  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Aviation: Dunn
Short/Long Term: Johnson/60
Hazardous weather outlook, Sep 30, 2:10 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 PM CDT TUE SEP 30 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
310 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS WESTERN PORTIONS OF
THE BIG COUNTRY...CONCHO VALLEY...AND CROCKETT COUNTY THIS
EVENING. A FEW OF THE STORMS MAY BECOME STRONG WITH GUSTY
WINDS AND FREQUENT LIGHTNING BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE BIG COUNTRY
ON WEDNESDAY AFTERNOON AND EVENING. ON THURSDAY...THUNDERSTORMS
WILL BE POSSIBLE AREAWIDE. A FEW OF THE STORMS MAY BECOME STRONG
WITH GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING BEING THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Callahan

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Callahan County during October.

Drought, Fisher

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Fisher County during October.

Drought, Haskell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Haskell County during October.

Drought, Jones

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Jones County during October.

Drought, Kimble

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Kimble County during October.

Drought, Mason

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Mason County during October.

Drought, Nolan

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Nolan County during October.

Drought, Shackelford

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Shackelford County during October.

Drought, Taylor

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Taylor County during October.

Drought, Throckmorton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Throckmorton County during October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545348, 545349, 545350, 545351, 545352, 545353, 545354, 545355, 545356, 545357.